I have tried several anti-psychotics in the past 5 years. I have tried Haldol, Zyprexa, Abilify, Seroquel, Risperdal, and Invega. I have had severe allergic reactions and over 50lbs./almost 75 lbs. in weight gain. I have always been very active physically and kept my diet healthy (well-rounded, home-cooked meals, avoid sugar and junk food. plus doing 50-150 sit-ups every night for last 6 weeks, with no change). I am only 5'3" and approaching 200 lbs. Just trying to figure out... what else I can do to lose weight?
I am thinking about switching my Seroquel 150 ER to Saphris, plus adding Apple Cider vinegar to my diet. Please, let me know your opinions on this issue, thanks.
Yes this is complex as all the current antipsychotics have the potential of weight gain as a side effect. Ability, Saphris and Fanapt have the least potential of weight gain but it still is a side effect that can occur although each person responds differently to each medication.
Concerns as regards weight gain are important to address. Seeing a nutritionist can be of help as regards what diet might be appropriate. For some people to prevent the potential of diabetes some psychiatrists prescribe Metformin as a preventative measure. You would ask them if
that might be of help and they could decide within their clinical discretion.
They could also advise you as to any doctor who could assist with a weight reduction diet. Apple cider vinegar has shown to be of limited help
in this regard:
There should be a way to address weight reduction
and work with your psychiatrist as to which medication regime
might be of help by discussing these concerns with them.
good for you! i think i am hitting a plateau. i get so much exercise, i quit driving 5 years ago and i walk everywhere with my husband. the first time i was on seroquel 200mg, i stayed at my weight of 120 lbs. but i was also working two jobs and going to college. i have been doing some reading on what the medications do- inhibit dopamine which makes a person active and feel "reward". so your body just creates more receptors to produce dopamine,(which is why doctors like to keep increasing your medication). hopefully, i can avoid the doctor trying to bump up my dosage and i can enjoy my life again. good luck with all your efforts.
I try to avoid the doctors when possible. mostly, i like to hear from people like you on these boards and research the internet for info. i agree, there should be more discussion about weight gain, what causes it and they should explain if prolactin is any indicator. but if your doctor is like mine, he only has about 15 minutes to check you out. so please feel free to share anything interesting.
I gained like 80 pounds on Abilify and it seems to be permanent because reducing the dosage didn't cause me to lose the weight. Every time the dosage was upped, so did my weight. My diet didn't change and I tried exercising to no avail when it started happening. I have just given up on weight loss and now actually take pride in being fat.
i think some people definitely wear it well. i am at a plateau on my weight right now. the sit-ups are starting to pay off and i see a huge difference in my stomach. but i couldn't have done it on the majority of medications i've taken, only seroquel seems to be much easier for weight loss in my case. plus, it helps me sleep. i think i needed to kick start my metabolism... good luck in your treatment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.